Louisiana, 2008

Damaging Winds in Louisiana, August 3, 2008

August 3, 2008 · NWS LCH · 4 events in 4 counties and zones

A few storms reached severe limits across southwestern Louisiana, in response to a low pressure system along the Louisiana coastline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$295,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A few storms reached severe limits across southwestern Louisiana, in response to a low pressure system along the Louisiana coastline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 2, 8:33 PM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 2, 8:33 PM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
933 PM CDT SAT AUG 2 2008

.DISCUSSION...REGIONAL 88DS SHOWING ALL OF THE AFTERNOON
CONVECTION HAS DIED OFF THIS EVENING WITH LOSS OF HEATING...AND
NOT EXPECTING ANY FURTHER DEVELOPMENT OVER MOST OF THE FORECAST
AREA THE REST OF THE NIGHT. LONE EXCEPTION COULD BE FAR ERN
ZONES...CURRENTLY MONITORING AN MCS DROPPING SSW ACROSS NRN MS.
ASSUMING THIS SYSTEM HOLDS TOGETHER...WRN EDGE COULD BRUSH THIS
AREA AFTER MIDNIGHT AND HAVE INSERTED A 20 POP THERE ACCORDINGLY.
ALSO ADJUSTED POPS SLIGHTLY OVER THE ERN COASTAL WATERS AS SHOWERS
ASSOCIATED WITH THE DISTURBANCE IN THE GULF DEVELOP OR MOVE WEST
INTO THESE WATERS OVERNIGHT.

ALL ELSE FINE...UPDATE OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 254 PM CDT SAT AUG 2 2008/

SYNOPSIS...FAIRLY COMPLEX SITUATION WITH A DYNAMIC HIGH PRESSURE
RIDGE OVER THE SOUTHERN PLAINS AND A DEVELOPING AREA OF DISTURBED
WEATHER OVER THE NORTHEASTERN GULF OF MEXICO. AN EXCESSIVE HEAT
WARNING WAS ISSUED IN RESPONSE TO RISING HEAT INDICES THROUGH OUR
LOCAL 108 VALUE THAT HAVE BEEN UNIMPEDED BY CONVECTION WHICH IS
STILL POSSIBLE LATER THIS AFTERNOON OVER OUR INTERIOR ZONES.
SIMILAR CONDITIONS WILL PERSIST ON SUNDAY WITH A SLIGHTLY BETTER
CHANCE FOR TSTMS. THE CHANCE OF CONVECTIVE MIXING ON SUNDAY MEANS
THERE IS INSUFFICIENT CONFIDENCE TO ISSUE A HEAT ADVISORY FOR THE
SAME AREAS ON SUNDAY.

TURNING TO THE GULF, IR IMAGERY SHOWS CLOUD TOPS CONTINUING A
COOLING TREND WITH A CENTRAL DENSE OVERCAST IN A TIGHT BALL OFF MOBILE.
THERE IS BETTER AGREEMENT AMONG THE VARIOUS MODELS AND THE
TROPICAL PREDICTION CENTER WILL BE SENDING A FLIGHT INTO THE AREA
ON SUNDAY. SHOULD BE A PRETTY SHORT FLIGHT OUT OF BIX (KEESLER AFB BILOXI).

ADDED PRECIP ON TUESDAY IN RESPONSE TO THIS SYSTEM AS IT PASSES TO
OUR SOUTH. THE STRONG HIGH PRESSURE AGAIN TAKES OVER FROM THE
OZARKS...KEEPING THE DISTURBANCE ON A WESTERLY TRACK AND AGAIN
BRINGING THE HEAT AND DRY CONDTIONS BACK TO OUR AREA WEDNESDAY AND BEYOND.

SHORT TERM...NAM FCST SOUNDINGS KEEP PRECIP WATER 1.5 TO 2 INCHES
WITH K-INDICES WELL IN EXCESS OF 30 TNITE AND SUNDAY. SINCE GFS
KEEPS GOOD THETA RIDGING AT BOTH H8 AND H7 AND CONSIDERING THE
SHORT WAVE ENERGY MOVING THRU COURTESY OF ANOTHER VORT LOBE
MOVING RAPIDLY AROUND THE EDGE OF THE HIGH TOWARDS OUR AREA TNITE
OUT OF MISSISSIPPI AND ARKANSAS, KEPT A SLT CHC OF TSTMS THIS
EVENING FOR CEN LA AND S CEN LA. ANOTHER VORT LOBE LOOKS TO MOVE
THRU ON SUNDAY...SHOULD BE GOOD FOR SCATTERED TSTMS.

LONG TERM...AS WE ARE BRACKETED BY THE STRONG HIGH TO THE
NORTHWEST AND THE DEVELOPING DISTURBANCE OUT OVER THE NORTHEAST
GULF, CONFIDENCE ON ADDITIONAL PRECIP ON TUESDAY IS LOW. DID ADD
TSTMS TO THE FCST ON TUESDAY TO TAKE INTO ACCOUNT THE POSSIBILITY
OF A TROPICAL LOW PASSING CLOSE TO THE SOUTH OVER THE GULF. AS WE
GET CLOSER, THOSE RAIN CHANCES COULD GO UP TO THE LIKELY CATEGORY
WITH HEAVY RAINFALL. STAY TUNED.

AVIATION...VFR WITH A FEW CB DEVELOPING SUNDAY AFTERNOON AFT 18Z.

MARINE...MUCH DEPENDS ON THE EVOLUTION OF THE DISTURBED WEATHER
TO THE EAST OF OUR COASTAL WATERS. A REALISTIC SCENARIO WOULD BE
FOR EASTERLY WINDS INCREASING EARLY NEXT WEEK WITH BUILDING TIDES.
SEAS COULD ALSO BUILD BY TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  77  97  77  94  78 /  10  30  10  20  20
KBPT  77  97  76  96  78 /  20  30  10  10  20
KAEX  79  97  77  98  76 /  20  30  20  10  10
KLFT  78  95  77  92  77 /  20  30  10  20  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

25
Hazardous weather outlook, Aug 2, 5:04 AM CST, 20 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
604 AM CDT SAT AUG 2 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-031115-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
604 AM CDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HIGH TEMPERATURES NEAR AROUND 100 DEGREES ARE FORECAST ACROSS THE
TEXAS LAKES REGION AND CENTRAL LOUISIANA TODAY...AND THE MID 90S
TO UPPER 90S OVER SOUTHEAST TEXAS AND SOUTHERN LOUISIANA. HEAT
INDICES WILL RANGE FROM 100 TO 105 AREAWIDE. PERSONS ARE
ENCOURAGED TO USE CAUTION IF ENGAGING IN ANY OUTDOOR ACTIVITIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT WILL ONCE AGAIN BE A CONCERN SUNDAY AND MONDAY...WITH HEAT
INDICES RANGING FROM 100 TO 105 IN THE AFTERNOON. AN AREA OF
DISTURBED WEATHER FORECAST TO DEVELOP MOVE WEST ACROSS THE
NORTHERN GULF WILL BE MONITORED FOR POTENTIAL TROPICAL
DEVELOPMENT. AT A MINIMUM...INCREASING WINDS AND SEAS SHOULD BE
EXPECTED OVER THE COASTAL WATERS LATE SUNDAY THROUGH LATE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

13

In the hours before

Special weather statement, Aug 3, 12:39 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
139 AM CDT SUN AUG 3 2008

LAZ028-029-030745-
RAPIDES LA-AVOYELLES LA-
139 AM CDT SUN AUG 3 2008

...SIGNIFICANT WEATHER ALERT FOR RAPIDES AND AVOYELLES PARISHES UNTIL
245 AM CDT...

AT 134 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 21
MILES NORTHEAST OF DEVILLE TO 27 MILES NORTHEAST OF SIMMESPORT...OR
ALONG A LINE EXTENDING FROM 25 MILES WEST OF VIDALIA TO 24 MILES
NORTHWEST OF JACKSON...MOVING SOUTHWEST AT 41 MPH.

* OTHER LOCATIONS IN THE ALERT INCLUDE BUT ARE NOT LIMITED TO
  SIMMESPORT...PLAUCHEVILLE...PINEVILLE...MOREAUVILLE...MARKSVILLE...
  MANSURA...HESSMER...HAMBURG...EVERGREEN...EFFIE...ECHO...DUPONT...
  DEVILLE...COTTONPORT...CHENEYVILLE...CENTERPOINT...BUNKIE...
  BORDELONVILLE...BALL AND ALEXANDRIA.

WIND GUSTS FROM 30 TO 40 MPH ARE LIKELY WITH THIS LINE OF STORMS.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

MM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Avoyelles

When
August 3, 1:20 AM CST
Where
Avoyelles County, 0.59 mi E of Marksville
Measured
50 kt (58 mph) estimated gust
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
31.130, -92.060

Numerous trees and power lines were blown down across the parish. In Marksville, the high school had a canopy over the walkways destroyed. In Cottonport, a flowershop was damaged. In Simmesport, some homes received structural damage from falling trees.

Thunderstorm Wind, Evangeline

When
August 3, 2:10 AM CST
Where
Evangeline County, Ville Platte
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
30.680, -92.270

Several trees were blown down in Ville Platte. One landed on a house, causing considerable damage.

Thunderstorm Wind, Jefferson Davis

When
August 3, 3:00 AM CST
Where
Jefferson Davis County, 3.65 mi SE of Elton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
30.440, -92.660

A tree was blown down on a home on Highway 26 north of Jennings.

Thunderstorm Wind, Rapides

When
August 3, 2:35 PM CST
Where
Rapides County, 1.5 mi NNW of Elmer
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.150, -92.690

Trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133157, 133160, 133158, 133159.